Return
How Opioid Overdose Changes the Approach to Resuscitation

How Opioid Overdose Changes the Approach to Resuscitation Care

Cardiac arrest is a significant risk in opioid overdose. Many narcotics involve a serious drop in the respiratory rate, which can also lead to cardiac arrest. Making sure healthcare providers are prepared to resuscitate someone in the event of an emergency was an important focus of the HealthStream webinar, “Opioid Misuse and Addiction: Strategies for Preparing Clinicians and Staff,” presented by Dr. Andrew MacPherson, a 20-year emergency trauma and EMS physician in Victoria, British Columbia, Canada. As a member of the American Red Cross Scientific Advisory Council for the last 15 years, MacPherson has served as Chair for the First Aid Sub Council. He also is credited as an author of the 2015 ILCOR First Aid guidelines and has served as a leading educator for medical students, residents, paramedics, and practicing emergency physicians throughout his career.

“When the American Red Cross Scientific Advisory Council looked at the research around resuscitation training, we saw a vital need for improved basic life support training in regards to the opioid epidemic,” says McPherson. Opioid overdose is a public health crisis, to which the American Red Cross feels it needs to respond as part of the organization’s humanitarian duty. As a result, the “American Red Cross resuscitation suite specifically covers opioid misuse and overdose response training in our new BLS and ALS training programs.”

McPherson talked at length about the role of Naloxone for reviving an arrested overdose victim. He shared, “If you've got somebody who's overdosed and has too much morphine in their system, is no longer breathing, and is unresponsive, Naloxone can bump a bunch of the morphine off of their opioid receptors, allowing them to wake up, start to breathe, and become more alert and aware.”

Resuscitation training that specifically addresses opioids plays an important role in improving outcomes and saving lives. McPherson advised that clinicians and staff should be prepared when they come across somebody who has overdosed about what to do. He added that the American Red Cross Resuscitation Suite™ is designed to help providers tailor their resuscitation strategy to the environment and situation at hand. He also discussed two examples with different recommended responses: 

  • A busy urban environment where a gentleman has collapsed on the street with people around. McPherson points out that this situation likely is a cardiac arrest or some other medical condition, and not a narcotic overdose. McPherson advises, “The best thing for that person is going to be CPR ventilation, activate EMS, and get an AED.”  
  • A teenage party where an 18-year old is found to be unconscious probably indicates a narcotic overdose. In this situation, illicit drugs are more likely to be present. A diabetic seizure is a distant possibility, but for an 18-year old, it's probably not primary cardiac arrest. Administering Naloxone may mean the victim survives.

“People worry about causing harm by doing CPR,” MacPherson explains, “It’s important to remember that CPR doesn't hurt anywhere near as much as withholding CPR from somebody in cardiac arrest.”

McPherson insists that ultimately if “you recognize somebody is in cardiac arrest, we really would prefer you start CPR within 10 seconds if possible. Then you activate an AED and move to Naloxone as the second phase if you think there's any possibility of narcotic overdose.” Especially if you're alone and do not have a mobile device available, “High quality CPR during cardiac arrest is the priority over Naloxone.”

Access the full Webinar, the first in our three-part series, Managing Opioids, Pain, and Chronic Disease, Critical Steps in Addressing Population Health.

HealthStream Brands